On the Extremality of an 80-Dimensional Lattice

  • Damien Stehlé
  • Mark Watkins
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6197)


We show that a specific even unimodular lattice of dimension 80, first investigated by Schulze-Pillot and others, is extremal (i.e., the minimal nonzero norm is 8). This is the third known extremal lattice in this dimension. The known part of its automorphism group is isomorphic to SL 2(F 79), which is smaller (in cardinality) than the two previous examples. The technique to show extremality involves using the positivity of the Θ-series, along with fast vector enumeration techniques including pruning, while also using the automorphisms of the lattice.


  1. 1.
    Abel, Z., Elkies, N.D., Kominers, S.D.: On 72-dimensional lattices (in preparation)Google Scholar
  2. 2.
    Aschbacher, M.: On the maximal subgroups of the finite classical groups. Invent. Math. 76(3), 469–514 (1984), http://dx.doi.org/10.1007/BF01388470 MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bachoc, C., Nebe, G.: Extremal lattices of minimum 8 related to the Mathieu group M 22. J. Reine Angew. Math. 494, 155–171 (1998), http://dx.doi.org/10.1515/crll.1998.004 MATHMathSciNetGoogle Scholar
  4. 4.
    Batut, C., Quebbemann, H.-G., Scharlau, R.: Computations of cyclotomic lattices. Experiment. Math. 4(3), 177–179 (1995), http://www.expmath.org/restricted/4/4.3/batut.ps MathSciNetGoogle Scholar
  5. 5.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. In: Cannon, J., Holt, D. (eds.) Computational algebra and number theory, Proceedings of the 1st Magma Conference held at Queen Mary and Westfield College, London, August 23-27, 1993, pp. 235–265. Elsevier Science B.V, Amsterdam (1997); Cross-referenced as J. Symbolic Comput. 24(3-4), 235–265 (1997), http://magma.maths.usyd.edu.au
  6. 6.
    Conway, J.H., Odlyzko, A.M., Sloane, N.J.A.: Extremal self-dual lattices exist only in dimensions 1 to 8, 12, 14, 15, 23, and 24. Mathematika 25(1), 36–43 (1978), http://dx.doi.org/10.1112/S0025579300009244 CrossRefMathSciNetGoogle Scholar
  7. 7.
    Conway, J.H., Sloane, N.J.A.: Sphere packings, lattices and groups. In: Grundlehren der Mathematischen Wissenschaften. Fundamental Principles of Mathematical Sciences, vol. 290, xxviii+663 pp. Springer, New York (1988)Google Scholar
  8. 8.
    Conway, J.H., Sloane, N.J.A.: A new upper bound on the minimal distance of self-dual codes. IEEE Trans. Inform. Theory 36(6), 1319–1333 (1990), http://dx.doi.org/10.1109/18.59931 MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Feit, W.: On integral representations of finite groups. Proc. London Math Soc. 29(3), 633–683 (1974), http://plms.oxfordjournals.org/cgi/reprint/s3-29/4/633 MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Feit, W.: Orders of finite linear groups. In: Foguel, T., Minty, J. (eds.) Proceedings of the First Jamaican Conference on Group Theory and its Applications 1996, University of the West Indies, Mona Campus, Kinsgston, Jamaica , January 9-12, pp. 9–11 (1997)Google Scholar
  11. 11.
    Feller, W.: Introduction to Probability Theory, vol. I. John Wiley & Sons, New York (1950)MATHGoogle Scholar
  12. 12.
    Fincke, U., Pohst, M.: A procedure for determining algebraic integers of given norm. In: van Hulzen, J.A. (ed.) Proceedings of the European computer algebra conference (EUROCAL), Computer Algebra, London. LNCS, vol. 162, pp. 194–202. Springer, Berlin (1983), http://dx.doi.org/10.1007/3-540-12868-9_103
  13. 13.
    Gaborit, P.: A bound for certain s-extremal lattices and codes. Arch. Math. (Basel) 89(2), 143–151 (2007), http://dx.doi.org/10.1007/s00013-006-1164-5 Google Scholar
  14. 14.
    Gaborit, P.: Construction of new extremal unimodular lattices. Eur. J. Combin. 25(4), 549–564 (2004), http://dx.doi.org/10.1016/j.ejc.2003.07.005 MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Gama, N., Nguyen, P.Q., Regev, O.: Lattice Enumeration Using Extreme Pruning. In: Gilbert, H. (ed.) EUROCRYPT 2010. LNCS, vol. 6110. Springer, Heidelberg (to appear, 2010)Google Scholar
  16. 16.
    Gleason, A.M.: Weight polynomials of self-dual codes and the MacWilliams identities. In: Proceedings of the International Congress of Mathematicians, Actes du Congrès International des Mathématiciens (Nice, 1970), Tome 3, Gauther-Villars, Paris, pp. 211–215 (1971)Google Scholar
  17. 17.
    Griess Jr., R.L.: Rank 72 high minimum norm lattices (preprint), http://arxiv.org/abs/0910.2055
  18. 18.
    Gross, B.H.: Group representations and lattices. J. Amer. Math. Soc. 3(4), 929–960 (1990), http://dx.doi.org/10.2307/1990907 MATHMathSciNetGoogle Scholar
  19. 19.
    Hanrot, G., Stehlé, D.: Improved Analysis of Kannan’s Shortest Lattice Vector Algorithm. In: Menezes, A. (ed.) CRYPTO 2007. LNCS, vol. 4622, pp. 390–405. Springer, Heidelberg (2007), http://dx.doi.org/10.1007/978-3-540-74143-5_10
  20. 20.
    Hiss, G., Malle, G.: Low-dimensional representations of quasi-simple groups. LMS J. Comput. Math. 4, 22–63 (2001); Corrigenda: LMS J. Comput. Math. 5, 95–126 (2002), http://www.lms.ac.uk/jcm/4/lms2000-014/sub/lms2000-014.pdf, http://www.lms.ac.uk/jcm/5/lms2002-025/sub/lms2002-025.pdf
  21. 21.
    Kannan, R.: Improved algorithms for integer programming and related lattice problems. In: Proceedings of the fifteenth annual ACM symposium on the Theory of computing, STOC 1983, Boston, MA, pp. 99–108 (1983). ACM order #508830, http://doi.acm.org/10.1145/800061.808749
  22. 22.
    King, O.: A mass formula for unimodular lattices with no roots. Math. Comp. 72(242), 839–863 (2003), Available online from the publisher (the AMS) via, http://www.ams.org/mcom/2003-72-242/S0025-5718-02-01455-2 MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Kleidman, P.B., Liebeck, M.W.: The subgroup structure of the finite classical groups. London Mathematical Society Lecture Note Series, vol. 129, x+303 pp. Cambridge University Press, Cambridge (1990)Google Scholar
  24. 24.
    Klemm, M.: Kennzeichnung der erweiterten quadrate-codes durch ihre PSL(2,q)-zulässigkeit. (German). Characterising the extended quadratic-codes by their PSL(2,q)-admissibility. Communications in Algebra 11(18), 2051–2068 (1983), http://dx.doi.org/10.1080/00927878308822949
  25. 25.
    Knapp, W., Schmid, P.: Codes with prescribed permutation group. J. Algebra 67, 415–435 (1980), http://dx.doi.org/10.1016/0021-86938090169-6 Google Scholar
  26. 26.
    Kneser, M.: Klassenzahlen definiter quadratischer Formen. (German) [Class numbers of definite quadratic forms]. Arch. Math. 8, 241–250 (1957), http://dx.doi.org/10.1007/BF01898782 MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Krasikov, I., Litsyn, S.: An improved upper bound on the minimum distance of doubly-even self-dual codes. IEEE Trans. Inform. Theory 46(1), 274–278 (2000), http://dx.doi.org/10.1109/18.817527 MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Mallows, C.L., Odlyzko, A.M., Sloane, N.J.A.: Upper bounds for modular forms, lattices, and codes. J. Algebra 36(1), 68–76 (1975), http://dx.doi.org/10.1016/0021-8693~75~90155-6 MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Minkowski, H.: Zur Theorie der positiven quadratischen Formen (German) [On the Theory of positive quadratic Forms]. J. reine angew. Math. 101, 196–202 (1887), http://resolver.sub.uni-goettingen.de/purl?GDZPPN002160390 Google Scholar
  30. 30.
    Miyake, T.: Modular Forms. Springer, Berlin (1989)MATHGoogle Scholar
  31. 31.
    Nebe, G.: Some cyclo-quaternionic lattices. J. Algebra 199(2), 472–498 (1998), http://dx.doi.org/10.1006/jabr.1997.7163 MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Nebe, G., Schindelar, K.: S-extremal strongly modular lattices. J. Théor. Nombres Bordeaux 19(3), 683–701 (2007), http://jtnb.cedram.org/item?id=JTNB_2007__19_3_683_0 MATHMathSciNetGoogle Scholar
  33. 33.
    Peters, M.: Definite unimodular 48-dimensional quadratic forms. Bull. London Math. Soc. 15(1), 18–20 (1983), http://blms.oxfordjournals.org/cgi/content/citation/15/1/18 MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Pujol, X., Stehlé, D.: Rigorous and efficient short lattice vectors enumeration. In: Pieprzyk, J. (ed.) ASIACRYPT 2008. LNCS, vol. 5350, pp. 390–405. Springer, Heidelberg (2008), http://www.springerlink.com/content/978-3-540-89254-0 CrossRefGoogle Scholar
  35. 35.
    Quebbemann, H.-G.: Zur Klassifikation unimodularer Gitter mit Isometrie von Primzahlordnung (German) [On the classification of unimodular lattices with an isometry of prime order]. J. Reine Angew. Math. 326, 158–170 (1981), http://resolver.sub.uni-goettingen.de/purl?GDZPPN002198681; Quebbemann, H.-G.: Unimodular lattices with isometries of large prime order. II. Math. Nachr. 156, 219–224 (1992), http://dx.doi.org/10.1002/mana.19921560114
  36. 36.
    Quebbemann, H.-G.: Atkin-Lehner eigenforms and strongly modular lattices. Enseign. Math. 43(1-2), 55–65 (1997), http://retro.seals.ch/digbib/view?rid=ensmat-001:1997:43::263 MATHMathSciNetGoogle Scholar
  37. 37.
    Rains, E.M.: New asymptotic bounds for self-dual codes and lattices. IEEE Trans. Inform. Theory 49(5), 1261–1274 (2003), http://dx.doi.org/10.1109/TIT.2003.810623 MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Schnorr, C.P., Euchner, M.: Lattice Basis Reduction: Improved Practical Algorithms and Solving Subset Sum Problems. Math. Program. 66, 181–191 (1994), http://dx.doi.org/10.1007/BF01581144 CrossRefMathSciNetGoogle Scholar
  39. 39.
    Schnorr, C.P., Hörner, H.H.: Attacking the Chor-Rivest cryptosystem by improved lattice reduction. In: Guillou, L.C., Quisquater, J.-J. (eds.) EUROCRYPT 1995. LNCS, vol. 921, pp. 1–12. Springer, Heidelberg (1995), http://dx.doi.org/10.1007/3-540-49264-X_1 Google Scholar
  40. 40.
    Schulze-Pillot, R.: Quadratic residue codes and cyclotomic lattices. Arch. Math. (Basel) 60(1), 40–45 (1993), http://dx.doi.org/10.1007/BF01194237 MATHMathSciNetGoogle Scholar
  41. 41.
    Weisfeiler, B.: On the size of structure of finite linear groups. Notes from 1984, Parts 1-17, A1-A10, totalling 91 typewritten and 63 handwritten pages, http://weisfeiler.com/boris/papers/papers.html
  42. 42.
    Zagier, D.: Elliptic modular forms and their applications. In: Ranestad, K. (ed.) The 1-2-3 of modular forms. Lectures from the Summer School on Modular Forms and their Applications held in Nordfjordeid, Universitext, June 2004, x+266 pp. Springer, Berlin (2008) Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Damien Stehlé
    • 1
    • 2
  • Mark Watkins
    • 2
  1. 1.CNRS and Macquarie University 
  2. 2.Magma Computer Algebra Group, School of Mathematics and StatisticsUniversity of SydneyAustralia

Personalised recommendations